Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 130, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 6:32 AM CDT for Le Sueur County, Nicollet County, Sibley County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2019, 6:32 AM CDT (11:32 UTC)
- Expired
- Jul 20, 2019, 7:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Le Sueur County, MN, Nicollet County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5451 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 13.7
The text
As transmitted.
353 WUUS53 KMPX 201132 SVRMPX MNC079-103-143-201215- /O.NEW.KMPX.SV.W.0130.190720T1132Z-190720T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 632 AM CDT Sat Jul 20 2019 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Northwestern Le Sueur County in south central Minnesota... Southeastern Sibley County in central Minnesota... Northeastern Nicollet County in south central Minnesota... * Until 715 AM CDT. * At 632 AM CDT, a severe thunderstorm was located near St. Peter, or 16 miles north of Mankato, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... St. Peter around 635 AM CDT. Le Sueur around 655 AM CDT. Henderson around 700 AM CDT. Other locations impacted by this severe thunderstorm include Rush River, Ottawa, St Henry, Norseland and St Thomas. This includes U.S. Highway 169 between mile markers 69 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4434 9410 4443 9416 4455 9386 4436 9376 TIME...MOT...LOC 1132Z 248DEG 16KT 4441 9403 HAIL...1.25IN WIND...<50MPH $$ SPD
2 follow-up statements
709 WWUS53 KMPX 201204 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 704 AM CDT Sat Jul 20 2019 MNC079-103-143-201215- /O.CON.KMPX.SV.W.0130.000000T0000Z-190720T1215Z/ Le Sueur MN-Sibley MN-Nicollet MN- 704 AM CDT Sat Jul 20 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR NORTHWESTERN LE SUEUR...SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES... At 704 AM CDT, a severe thunderstorm was located near Le Sueur, or 21 miles north of Mankato, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northwestern Le Sueur, southeastern Sibley and northeastern Nicollet Counties, including the following locations... Rush River, Ottawa, St Henry, Norseland and St Thomas. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4435 9403 4446 9408 4455 9386 4436 9376 TIME...MOT...LOC 1204Z 248DEG 16KT 4446 9384 HAIL...1.00IN WIND...<50MPH $$ SPD
080
WWUS53 KMPX 201215
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 AM CDT Sat Jul 20 2019
MNC079-103-143-201224-
/O.EXP.KMPX.SV.W.0130.000000T0000Z-190720T1215Z/
Le Sueur MN-Sibley MN-Nicollet MN-
715 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES WILL EXPIRE AT
715 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4435 9403 4446 9408 4455 9386 4436 9376
TIME...MOT...LOC 1214Z 248DEG 16KT 4448 9378
$$
SPDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 31 minutes earlier.
Area forecast discussion, Jul 20, 6:01 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 601 AM CDT Sat Jul 20 2019 .UPDATE... Issued at 553 AM CDT Sat Jul 20 2019 Updated for the 12Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 413 AM CDT Sat Jul 20 2019 The main forecast concern in the short term period is the showers and thunderstorms forecast to move through the Minnesota and western Wisconsin today. As of early this morning, a surface low was noted across eastern Colorado with thr frontal boundary we've been dealing with for days in place across northern Iowa. North of the front across southern MN and western WI, dew points have fallen into the mid to upper 60s and temperatures have cooled into the upper 60s to lower 70s. Meanwhile, an MCS was progressing eastward across South Dakota, and will eventually move across our local area today with additional thunderstorm development out ahead of the MCS north of the front. The strongest instability has shifted south of with the front itself, but up to 3,000 J/kg of MUCAPE will be in place across southern MN which could lead to strong elevated storms with isolated large hail. The main issue will be heavy rainfall and lightning. The strongest forcing, including 600-700mb Fgen will shift nearly due east across southern MN and western WI today. There have been some differences in the model guidance on exactly how far north or south the main slug of precipitation will go. The HRRR is one of the more northern solutions while the global models tend to point to far southern MN along the Iowa border. Leaned toward the northern solution as CAMs have been consistently showing this from run to run. From mid morning through mid afternoon, expect showers and thunderstorms to work east across southern MN and western WI, with a narrow 1-2" swath of rainfall (and possibly locally higher amounts)expected. Skies will clear from west to east this evening as reinforcing dry northerly flow pushes in with pressure rises from the north. Sunday will start out clear and dry, but a quick moving shortwave trough will approach from the west by afternoon, introducing some chances of precipitation to the forecast. .LONG TERM...(Sunday night through Friday) Issued at 413 AM CDT Sat Jul 20 2019 A pattern change is on the horizon in the long term, as the large scale flow transitions to ridging over the Intermountain west and troughing over the eastern CONUS. Overall this will mean dry and mild weather for the forecast area, with the exception of possibly the entry into and out of the pattern. Sunday will be one of those days, in which we should see overall dry weather, but a few stray showers can't be ruled out given fleeting northwest flow aloft. After that, we see several days with mostly sunny skies and high temps moderating from the 70s to low/mid 80s. On Friday the western ridge flattens, which looks to bring back northwest flow to the region. Both GFS and ECMWF models bring a weak front across the area as a shortwave trough pivots over northwest Ontario. Therefore the Friday night - Saturday time frame would be the next decent opportunity for organized shower and thunderstorm activity. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 553 AM CDT Sat Jul 20 2019 Thunderstorms developing along and north of the west to east oriented frontal boundary will be the main concer. Expect the storms to lift north toward the metro, then translate eastward with time through the day. MVFR cigs will be mostly be limited to thunderstorms, mainly due to VIS issues. Storms should be on the way out by this afternoon, with rapidly improving conditions after that. KMSP...A prolonged period of thunderstorms from 14Z through 19Z is possible. Severe weather chance is low this far north. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. Wind NW 5 kts. Tue...VFR. Wind W 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...SPD LONG TERM...LS AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Sat Jul 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 6:09 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Sat Jul 20 2019
MNZ073-074-082-083-201215-
Brown-Blue Earth-Watonwan-Redwood-
609 AM CDT Sat Jul 20 2019
...A LINE OF STORMS WILL AFFECT REDWOOD...BROWN...NORTHERN BLUE EARTH
AND WATONWAN COUNTIES THROUGH 7 AM CDT...
At 607 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Wabasso to near Comfrey
to Mapleton. Movement was northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms, along with torrential rainfall.
Locations impacted include...
Mankato, New Ulm, Redwood Falls, North Mankato, St. James, Sleepy
Eye, Lake Crystal, Madelia, Springfield, Morgan, Walnut Grove and St.
Clair.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 103.
U.S. Highway 169 between mile markers 35 and 55.
U.S. Highway 71 between mile markers 52 and 75.
The torrential rainfall that is occurring with these storms may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 9486 4411 9486 4411 9509 4419 9510
4420 9559 4445 9560 4454 9550 4455 9536
4470 9534 4457 9509 4452 9488 4439 9467
4435 9449 4427 9441 4416 9409 4417 9401
4419 9401 4410 9380 4389 9441
TIME...MOT...LOC 1107Z 223DEG 22KT 4445 9543 4415 9481 4395 9395
LSSpecial weather statement, Jul 20, 6:22 AM CDT, 10 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 622 AM CDT Sat Jul 20 2019 MNZ054-064-201145- Yellow Medicine-Lac Qui Parle- 622 AM CDT Sat Jul 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE COUNTIES THROUGH 7 AM CDT... At 621 AM CDT, a strong thunderstorm was located near Lake Cochrane Rec Area, or 13 miles east of Clear Lake, moving northeast at 40 mph. Winds in excess of 40 mph, dime size hail and torrential rainfall are possible with this storm. Locations impacted include... Canby, Gary and Burr. This includes the following highways... U.S. Highway 212 between mile markers 0 and 1. U.S. Highway 75 between mile markers 95 and 97. The torrential rainfall that is occurring with this storm may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4495 9646 4478 9606 4463 9627 4463 9645 TIME...MOT...LOC 1121Z 215DEG 33KT 4468 9641 LS
Special weather statement, Jul 20, 6:22 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Sat Jul 20 2019
MNZ085-201200-
Steele-
622 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE COUNTY...
At 622 AM CDT, a strong thunderstorm was located over Owatonna,
moving east at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland and Owatonna
Airport.
This includes the following highways...
Interstate 35 between mile markers 37 and 47.
U.S. Highway 14 between mile markers 167 and 182.
LAT...LON 4412 9341 4420 9317 4419 9305 4404 9305
4400 9337
TIME...MOT...LOC 1122Z 250DEG 14KT 4409 9327
SPDSpecial weather statement, Jul 20, 6:25 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 625 AM CDT Sat Jul 20 2019 MNZ067-075-076-201215- Le Sueur-Sibley-Nicollet- 625 AM CDT Sat Jul 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR... SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES... At 625 AM CDT, a strong thunderstorm was located 7 miles northwest of St. Peter, or 16 miles north of Mankato, moving east at 20 mph. Nickel size hail is possible with this storm. Locations impacted include... St. Peter, Le Sueur, Henderson, Ottawa, Rush River and Norseland. This includes U.S. Highway 169 between mile markers 68 and 80. LAT...LON 4432 9418 4444 9425 4458 9392 4436 9380 TIME...MOT...LOC 1125Z 249DEG 16KT 4439 9409 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Redwood, Watonwan | 66 min |
| Jul 20, 6:22 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 23 min |
| Jul 20, 6:25 AM CDT | Special Weather Statement | MPX | Nicollet | 50 min |
| Jul 20, 6:55 AM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| Jul 20, 7:03 AM CDT | Special Weather Statement | MPX | Steele | 27 min |
| Jul 20, 7:21 AM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Jul 20, 7:32 AM CDT | Special Weather Statement | MPX | Le Sueur | 58 min |
| Jul 20, 7:35 AM CDT | Special Weather Statement | MPX | Goodhue | 40 min |
| Jul 20, 7:56 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 49 min |
| Jul 20, 8:00 AM CDT | Special Weather Statement | MPX | Carver, Hennepin | 45 min |
| Jul 20, 8:35 AM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 40 min |
| Jul 20, 8:52 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 38 min |
| Jul 20, 9:19 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 56 min |
| Jul 20, 9:33 AM CDT | Special Weather Statement | MPX | Ramsey | 27 min |
| Jul 20, 9:45 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 45 min |
| Jul 20, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Nicollet, Waseca | 44 min |
| Jul 20, 10:18 AM CDT | Special Weather Statement | MPX | Carver, Dakota, Le Sueur, Rice, Scott | 42 min |
| Jul 20, 10:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 41 min |
| Jul 20, 10:41 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 64 min |
| Jul 20, 10:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 47 min |
| Jul 20, 12:03 PM CDT | Special Weather Statement | MPX | Blue Earth, Steele, Waseca | 87 min |
| Jul 20, 12:19 PM CDT | Special Weather Statement | MPX | Martin | 56 min |
| Jul 20, 2:41 PM CDT | Special Weather Statement | MPX | Steele | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.